Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Medical test showing TPHA positive and RPR negative. Prescribed with antibiotics. Had terrible flu. Should I go for penicillin?

I did a medical checkup and came back with TPHA positive but RPR( VDRL ) negative. THe doctor prescribe me with antibiotics doxycline 100mg for 10 days and ask me to come after 1 month for another test. I had few encounters before with protected intercourse but receiving unprotected oral sex . This is my first time of blood check. i have HIV Chlymadia herpes all came back negative. I am not sure what to do ? Is this possible THPA pstive with RPR negative ? never had symptoms except 1 month ago i have terrible flu and sore throat pain which lasted 1 week and doctor prescribe me with antibiotics as well . Should i go for penicilin. im looking for help :)
Asked On : Sat, 1 Sep 2012
Answers:  1 Views:  1470
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Dermatologist 's  Response
Jul 2012
Hi there. I read your history with interest. Yes it is possible to get a positive TPHA & a negative RPR (VDRL). However, like i stressed on another public forum query, this has to be interpreted with caution & taking the individual case history & clinical features in consideration.

To begin with, the VDRL can be negative simply because of the antigenic load. This can be confirmed by doing the test in 'high dilutions'. Also, it may turn up false negative. It is not a very 'sensitive' that it may detect a lot more than it excludes but based on this, a definitive treatment cannot be made. Very commonly long standing fevers etc can easily manifest as VDRL positive & then one is in a quandry. What it does supply when positive is a guide (albeit not always reliable) to progress of treatment.

The TPHA test too can manifest with both false positivity or negativty. I understand this must be all confusing for the ordinary person &believe me even dermatologists' & immunologists consider this an 'academic graveyard'!

In your case, the best advice i can give you is stick with your dermatologist/venereologist on the ground. When in doubt, a TPI test is mre relevant (treponema pallidum immobilization test) &/or a FTA-Abs test (immunoflorescent treponema antibodies if this facility available near you at a large centre). If none available, i would recommend using the age-old tried & trusted 28 day regime of a safe Erythromycin tabs to treat as for secondary syphilis (given your time frame & h/o multiple exposures). I find erythropmycin both a safe & effective alternative to penicillin mainly because of something known as the Jarisch Herxheimer reaction which believe me is something you dont want to take a risk with...& the details are too long to go into on a public forum!

Trust all your questions stand answered & wish you a quick recovery & safe health..& Please do practice Safe Sex..whatever the variety you should choose to indulge in. Cheers & Good Luck!

Dr Praveen Rodrigues MD

Dermatologist, Cosmetologist, Venereologist

Vikram Hospital, Bangalore, India.
Answered: Mon, 10 Sep 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor